Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 301, NWS St. Louis, MO

June 21, 2008Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2008, 2:35 PM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 2:35 PM CDT (19:35 UTC)
Expired
Jun 21, 2008, 3:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:35 PM CDTHAIL 0.75Kirkwood, MOAT INTERSECTION OF GUYER AND MANCHESTER ROAD.
Jun 21, 2:50 PM CDTTSTM WND DMGKirkwood, MO*** 1 INJ *** LARGE TREE UPROOTED AND FELL OVER A GARAGE ALONG THE 600 BLOCK OF ROSE HILL.
Jun 21, 2:50 PM CDTTSTM WND GST 50Kirkwood, MONEAR THE INTERSECTION OF KIRKWOOD (LINDBERGH) AND ROSELLE
Jun 21, 3:10 PM CDTHAIL 0.75Affton, MO
Jun 21, 3:15 PM CDTHAIL 0.88Affton, MOALONG GRAVOIS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 211936
SVRLSX
MOC189-510-212015-
/O.NEW.KLSX.SV.W.0301.080621T1935Z-080621T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN ST. LOUIS CITY IN EAST CENTRAL MISSOURI

* UNTIL 315 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  KIRKWOOD...AND MOVING SOUTHEAST AT 19 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTWOOD...
  AFFTON...
  LAKESHIRE...
  MEHLVILLE...
  LEMAY...
  OAKVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3844 9030 3840 9033 3842 9035 3845 9034
      3845 9038 3848 9041 3849 9041 3850 9043
      3858 9050 3865 9037 3856 9025
TIME...MOT...LOC 1935Z 324DEG 16KT 3857 9037

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 212007
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT JUN 21 2008

MOC189-510-212015-
/O.CON.KLSX.SV.W.0301.000000T0000Z-080621T2015Z/
ST. LOUIS CITY MO-ST. LOUIS MO-
307 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN ST. LOUIS AND SOUTHWESTERN ST. LOUIS CITY
COUNTIES...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MEHLVILLE...MOVING SOUTHEAST AT 18 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...MEHLVILLE AND OAKVILLE.

LAT...LON 3844 9030 3840 9033 3842 9035 3845 9034
      3845 9038 3848 9041 3859 9029 3856 9025
TIME...MOT...LOC 2007Z 324DEG 16KT 3846 9028

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:50 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 21, 12:50 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT SAT JUN 21 2008

.DISCUSSION...
/345 AM CDT SAT JUN 21 2008/

THE WEAK SHORT WAVE TROF MOVING THROUGH THE UPPER MS VLY ATTM IS
FORECAST TO CONT MOVING ESEWD TODAY AND INTO THE GREAT LAKES BY
EVENING...WITH THE ATTENDANT SFC BNDRY ACROSS SRN IA MOVING INTO
SRN IL AND SE MO BY 00Z. AMPLE SUN/HEATING TODAY SHOULD RESULT IN
DECENT INSTABILITY AHEAD OF THE BNDRY WILL MLCAPES AROUND 2000
J/KG. CONVERGENCE ALONG THE BOUNDARY HOWEVER WILL BE RELATIVELY
WEAK AND DEEP LAYER SHEAR ONLY PROGGED TO BE AROUND 20-25 KTS...WHICH
WOULD SUPPORT ISOLD-SCT COVERAGE OF PULSE TO MULTICELL STORMS.
EXPECTING STORMS TO DEVELOP ALONG THE BOUNDARY THIS AFTERNOON WITH
GREATEST COVERAGE ACROSS INDIANA/ILLINOIS DECREASING SWWD INTO MO.
SOME MARGINALLY SEVERE HAIL AND WIND GUSTS COULD ACCOMPANY THE
MOST INTENSE CELLS. OVERALL COVERAGE AND INTENSITY SHOULD DIMINISH
THIS EVENING WITH LOSS OF HEATING AND AS THE STORMS MOVE SEWD AWAY
FROM THE CWA.

ATTENTION THEN TURNS TO THE POTENTIAL FOR ANOTHER ROUND OF STORMS
DURING THE LATE EVENING AND OVERNIGHT HOURS FOCUSED BACK TO THE
NORTH. A MUCH STRONGER SHRTWV TROF IS PROGGED TO DIG SEWD THRU THE
MS VLY REGION BEGINNING LATE TONIGHT INTO SUNDAY WITH AN ATTENDANT
COLD FRONT. A WESTERLY LLJ DEVELOPING AHEAD OF THE TROF/CDFNT TONIGHT
WILL FOCUS WAA/LIFT ACROSS THE MO VLY REGION SUPPORTING THUNDERSTORM
DEVELOPMENT. MODELS ARE SUGGESTING POTENTIAL FOR UPSCALE GROWTH
INTO AN ORGANIZED CONVECTIVE COMPLEX MOVING INTO NRN MO. NOT SURE
HOW FAR SOUTH THIS WILL GET BUT HAVE BUMPED UP POPS IN THE NORTH.
ALSO INCREASED POPS A BIT ACROSS THE ENTIRE AREA ON SUNDAY AS THE
MCS AND/OR RESIDUAL BNDRY AND CDFNT CONTS SEWD ACROSS THE REGION.
DEEP LAYER SHEAR WILL BE MUCH IMPROVED DUE TO STRENGTHENING MID
LEVEL FLOW ASSOCD WITH THE DIGG SHRTWV TROF AND THIS WOULD SUPPORT
MUCH GREATER CONVECTIVE ORGANIZATION/COVERAGE. HIGH PRESSURE
SHOULD THEN SETTLE INTO THE REGION ON MONDAY BRINGING A BRIEF
SPELL OF DRY AND TRANQUIL WEATHER.

GLASS
&&

.AVIATION...
/1239 PM CDT SAT JUN 21 2008/
FOR THE 18Z TAFS...A COLD FRONT THAT EXTENDS FROM NORTHEASTERN
INDIANA THROUGH SOUTH CENTRAL ILLINOIS THEN INTO CENTRAL MISSOURI
WILL SLIDE SOUTH THROUGH THE REST OF THE AREA BY THIS EVENING.
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT AS IT MOVES SOUTH. HOWEVER...THUNDERSTORMS ARE EXPECTED TO
BE SCATTERED AND CHANCES OF THEM IMPACTING A TERMINAL ARE TOO
REMOTE TO INCLUDE IN TAFS. OTHERWISE...WINDS ARE EXPECTED TO BE
WESTERLY JUST AHEAD OF THE FRONT AND BECOME NORTHWEST TO NORTH
BEHIND THE FRONT. MCS DEVELOPMENT STILL A POSSIBILITY OVER WESTERN
IOWA TONIGHT WITH IT SLIDING SOUTHEAST TOWARDS TAF SITES...SO
ADDED VCTS/VCSH TO SITES BEGINNING AROUND 09Z FOR KUIN...10Z FOR
KCOU AND AROUND 12Z FOR KSUS/KSTL.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 5:53 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CDT SAT JUN 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
553 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WINDS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND
OVERNIGHT ACROSS MAINLY CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AS THE PRIMARY THREAT.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY EVENING AS
AN UPPER LEVEL DISTURBANCE AND ANOTHER COLD FRONT MOVES ACROSS
THE REGION. SOME OF THESE STORMS COULD BE SEVERE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
FROM TUESDAY THROUGH FRIDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Jun 21, 10:57 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       DES PERES               38.60N  90.45W
06/20/2008  E1.90 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            RAINFALL BETWEEN 200 AND 410 PM.

&&

EVENT NUMBER 00487

TES
Local storm report, Jun 21, 2:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
217 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S CREVE COEUR         38.63N  90.44W
06/21/2008  E0.50 INCH       ST. LOUIS          MO   NWS EMPLOYEE

            INTERSECTION OF LADUE AND I 270

&&

EVENT NUMBER 00488

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:13 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningLSXJefferson39 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve51 min
Jun 21, 5:21 PM CDTSevere Thunderstorm WarningLSXWashington39 min
Jun 21, 5:54 PM CDTSevere Thunderstorm WarningLSXWashington51 min
Jun 21, 6:21 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.